Thyroid UK

Seemingly good NDT Thyroid-S dose, suddenly feeling hypo again

I switched to Thyroid-S NDT, bought from Thailand a few months ago. Around seven weeks ago I got to a dose that really seemed to be working for me - 2.25 grains/day. I felt good, energised and when I go running I actually feel good. I did a blood test about three weeks ago and the results looked good:

FT3 6.2


FT4 14.5


TSH < 0.01


Last week, at the beginning of the week I felt a bit weird, felt constantly hungry, and couldn't stop eating. Maybe a bit hyper. Now, over the last few days, I've reverted to a few hypo symptoms, stomach issues/reflux, low heart rate, tired in the day. Insommnia last night, waking at 4:40 am and not falling back to sleep, which I haven't had for some time.

Does anyone have any idea how I could suddenly go from a seemingly good dose, feeling good, to suddenly feeling crappy again when I haven't changed anything? I hope this is temporary! I have ordered more blood tests to do this week, see if there's anything weird going on

7 Replies

Your Free T3 actually looked good. FT4 levels can be quite low on NDT but that is not a problem if you feel well. When on NDT (or any drug containing T3), it seems FT3 levels are most important. The TSH is completely irrelevant.

It's possible that you have not yet found your optimal dose of NDT; after all, 2.25 grains is not that high a dose...will you have your FTs retested this week? If your FT3 levels have dropped a lot, that could explain your symptoms.


Hi anna69, thanks for replying. Yes, I was very pleased with my blood results, the FT3 was the best it has ever been since I was diagnosed in June 2016. Any idea why FT3 should suddenly drop when it was recently so good? Does the body adapt and you have to keep upping the dose?


That has happened to me in the past as well. I would feel great on a dose for a while, then worse, and whenever I had labs I would discover that my FT3 levels had dropped. I don't think you should despair, just try to raise your dose slightly (if new labs show lower FT3 levels), hold it there for a couple of weeks, and see how you feel. If you have been on too low of a dose, your symptoms should improve quickly.


Yes, let's see what the blood tests say! Whenever I've tried going up to 2.5 grains, I've felt a bit overdosed, but I guess if my T3 does turn out to be down, then I might be ok now to increase


How quickly did you raise it? It's usually recommended to stay 4-6 weeks on a dose before trying to raise it.


Hmm, it's so disheartening when we go backwards isn't it. I've never really thought about why I have "hungry days" but maybe they have something to do with something!

Waking in the night could either be due to low blood sugar (meaning you need to eat something before going to bed) or abnormal cortisol levels (and probably many other things too!). Dr P advised me to come off the thyroid medication for a few weeks while I took something to sort out my adrenals. It's all so horribly complicated ...

Please could you tell me how you get 2.25 grains of Thyroid-S - I've never had much success with cutting them in half, let alone a quarter. At the moment I'm taking 2 one day and 3 the next to get 2.5 but it's not ideal.


Yes, it is, I was feeling really pleased with myself because I thought I'd finally found something that was really working and found the right dose. The waking in the night thing is something I often suffered with when hypo.

Getting the quarter grain is quite difficult! I use a pill cutter to cut in half and then in half again. It's not completely accurate of course as it is very fiddly. I'm kind of hoping that I do need to go to 2.5 grains as that'd make my life easier when it come to cutting up pills!

1 like

You may also like...